Migraine Remains After Migranal-Induced Nausea

A killer migraine knocked me down yesterday. I gave myself over to Migranal, the abortive that my headache specialist recommended last week. It reduced my head pain, but magnified the nausea tenfold. This is a common side effect. I just didn’t expect it to happen to me.

The migraine worsened in the night and was unbearable by 6 a.m. Advil, my old standby that has been useless in the last month, reduced the pain a bit. Attending my morning yoga class was an impossibility, so I turned off the alarm and slept until 10:30.

I still feel awful and am more nauseated than usual. I’ll be spending the rest of the day on the couch.

Researching Migranal for this post, I found some studies have shown it decreases nausea. Migranal is the nasal spray of dihydroergotamine (DHE). Maybe the side effect is more of an issue with the injectable form of DHE. Anyone know?

Advertisements

8 Responses to “Migraine Remains After Migranal-Induced Nausea”

  1. Audra Says:

    I’m sorry to hear the Migranal isn’t helping much and actually making you feel worse! I used the nasal spray a few times, but since it didn’t help decrease the pain, I stopped using it. I never noticed a change in the nausea… Feel better!

  2. Linz Says:

    The ergot alkaloids are actually known to cause nausea from what I read, probably through their effect on the GI smooth muscles, but possibly because they bind to dopamine receptors and increased dopamine causes nausea. I guess the anti-nausea thing would be by stopping the migraine!

    http://www.drugs.com/ppa/ergoloid-mesylates-dihydrogenated-ergot-alkaloids-dihydroergotoxine.html
    http://pharmacology2000.com/Ergot/ergo1.htm#Gastrointestinal%20smooth%20muscle
    http://www.rxlist.com/cgi/generic/dihyergmes.htm

    Medicinenet lists nausea as a common side effect of the injectable but not the nasal spray.
    http://www.medicinenet.com/dihydroergotamine-injectable/page2.htm

    According to drugs.com, experiencing nausea or vomiting with the drug is a keep taking it but see the doc kind of thing.

  3. deborah Says:

    Kerrie, So sorry you’re down again. As for DHE, I can’t get near the stuff; it just intensifies my migraines and my nausea. At one time, it calmed them, by IV, and only in a short dose, but I can’t tolerate the stuff at all anymore! Hope you feel better soon.

  4. Diana Says:

    First and foremost, I’m terribly sorry to hear your suffering has continued.

    I absolutely dread having to use Migranal for my migraines. It works for me, but the taste of it is so fracking horrible, especially when you’re already nauseated. Ugh.

  5. Kerrie Says:

    Thanks for the support guys. (And for all the information, Linz.) I’ve recovered from the drug, am just fighting the migraine now.

    Kerrie

  6. Christina P Says:

    Yes–IV dihydroergotamine is a bit more likely to cause nausea than Migranal is, but either can. Ask your doc whether anti-nausea medication is appropriate for you. I’m thinking ginger tea is probably not quite going to work here, but it might be worth a try in the meantime.

    ********
    I’ve been nauseated on and off for a week, so I’m guessing it wasn’t all Migranal. I have anti-nausea meds, but didn’t think to use them!

    I didn’t even think of ginger. I’m going to see if it helps my current low-level nausea. Thanks for the suggestion.

    Kerrie

  7. Candy Says:

    I’m certainly sorry you had such a lousy reaction to migranal. It works pretty well for me. I can’t use triptans as I’ve developed rebound headaches from overuse. Not so w/ migranal. The only down side for me besides bad taste is the day after lethargy which is pretty extreme sometimes. Everyone’s reaction to these drugs as well as the disease is just so idiosycratic. It helps to hear what works for others but no one’s experience replicates anyone else’s it seems.

    *******
    I’m glad it works for you.

    There’s someone on a headache forum who always says “your mileage will vary.” That is, what works for one doesn’t necessarily work for another. I thought that was a good way to put it.

    Take care,
    Kerrie

  8. Carma Says:

    Hi Kerry,
    We are back.(only 4 migraines in 4 1/2 wks!) It was nice and hot and humid there. What’s with all this rain? Could that be contributing to your recent migraine? I am sorry you are having so much trouble. I take migranal for an abortive, although I dread the taste of it, and really try to avoid using it. Generally I have bad nausea with my migraines anyway and have found dramamine (in Canada there is a long acting form called Gravol 12 hr) works really well. I don’t think that the migranal has caused me worse nausea, but sometimes it doesn’t work and I have to follow it up with a DHE injection with this I also take compazine as the DHE definitely will cause nausea. (since they are the same drug class I can understand the nausea that you experienced.) I hope you are feeling better. If you have any other questions about my experience with migranal/DHE you are welcome to email me. Oh by the way I was diagnosed with Hypothyroid just prior to leaving- wonder if the replaced thyroid hormone has decreased my migraines? Hope you feel better now.

    *******
    I’ve been thinking about you! I’m so glad you felt so good during your trip. I have heard that treating hypothyroid can help headaches. I hope that’s the case for you.

    I’m still not feeling great. We’ll definitely have to get together when I’m doing better.

    Take care,
    Kerrie


Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: